Text Size
Donate

Can a beta blocker cause shortness of breath when I’m exercising?

Beta blockers can cause shortness of breath in susceptible individuals. The operative word is “can.”

Unfortunately, medications used on the eye can enter the rest of the body, as the medication travels through the tear ducts and into the bloodstream. However, it is important to remember that when such medications do enter the bloodstream, it is in very small amounts.

If absorbed into the body through the tissues of the eye and the tear ducts, beta blocker eyedrops may induce shortness of breath in some susceptible individuals in at least two ways:

  1. Those with a history of asthma or other respiratory disorders can experience wheezing and shortness of breath.
  2. Beta blocker eyedrops can also cause shortness of breath by inhibiting cardiac output (decreasing the amount of blood the heart pumps out) reducing pulse, or slowing down the heart rate response during exercise.

Here are links to our information about putting in eye drops:
Eye Drop Tips
Eye Drop Techniques from Dr. Andrew Iwach
Is There a 'Best Technique' for Putting in Eye Drops?

Last reviewed on October 29, 2017

Was this helpful? Yes No